New Mexico, 2019Damaging Winds in New Mexico, August 2, 2019
August 2, 2019 · NWS ABQ · 2 events in 2 counties and zones
The axis of monsoon moisture shifted over central New Mexico on August 2, 2019 while a weak boundary moved southwest through the eastern plains. The combination of deep moisture, strong heating, and abundant instability with weak steering flow led to scattered showers and thunderstorms with heavy rainfall and strong outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The axis of monsoon moisture shifted over central New Mexico on August 2, 2019 while a weak boundary moved southwest through the eastern plains. The combination of deep moisture, strong heating, and abundant instability with weak steering flow led to scattered showers and thunderstorms with heavy rainfall and strong outflow winds. Wet microbursts impacted the area around Clayton and Moriarty with peak wind gusts near 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 2, 10:34 AM MST, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 2, 10:34 AM MST, 4 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Fri Aug 2 2019
.AVIATION...
18Z TAF CYCLE
A seasonably moist and increasingly unstable air mass will support
an active crop of thunderstorms across the area this afternoon into
the evening. The mid- to upper level high center has shifted a little
farther west during the past 24-hours with a rather ill- defined
center wobbling just southeast of ABQ. As a result, storm motions
will be nearly stationary and erratic. The one exception will be
across the northeast quarter of the state where the flow aloft will
steer storms to the southeast. This is also one area where isolated
strong if not briefly severe storms will be possible 20Z to 02Z.
Elsewhere, mountain top obscurations will be possible with lcl MVFR
or IFR cigs and vsby with any of the stronger thunderstorms. Outflow
boundary interactions becoming key for impacts at ABQ area terminals
after 22Z. KJ
&&
.PREV DISCUSSION...1130 AM MDT Fri Aug 2 2019...
.UPDATE...
Updated the forecast package to include a Flash Flood Watch across
the eastern slopes of the Sangre de Cristos, with a particular
concern for the Ute Park burn scar. Slow moving thunderstorms in
this area have the potential for locally heavy rainfall and
associated flash flooding. In addition, increased sky cover from
Union to Quay counties based on current satellite trends. Also,
lowered temperatures in these areas based off the current sky cover.
&&
.PREV DISCUSSION...535 AM MDT Fri Aug 2 2019...
.AVIATION...
12Z TAF CYCLE
Upper high center drifting back to the west and over NM. This will
allow a surface boundary to drop into ne NM aft 18Z, with convection
increasing in association with the boundary through ern NM. Plentiful
moisture persisting so expect showers and tstms to redevelop aft 18Z
over the wrn and nrn high terrain as well. Movement will be slow and
erratic, with terrain briefly obscured in lcl MVFR cigs/vsbys in the
stronger storms.
&&
.PREV DISCUSSION...301 AM MDT Fri Aug 2 2019...
.SYNOPSIS...
An increase in moisture today will result in an uptick in showers and
storms, especially across northeast New Mexico. The primary concern
today will be flash flooding as storm motions will be slow. Locally
heavy rainfall will be likely especially with the strongest and
slower moving storms. Burn scars will be especially susceptible to
flash flooding. Scattered to numerous storms will remain in the
forecast through the weekend for most of the area, and flash
flooding will remain a concern each day. Temperatures today will be
near normal in the west and above normal across the eastern plains.
Temperatures will cool down slightly to more seasonable normals in
the east this weekend before rising again early next week.
&&
.DISCUSSION...
The upper-level high is currently centered near the NM/TX border, and
one of the more important features to note with it is the shortwave
that is embedded within the flow. Currently, that shortwave is
located in eastern CO and was responsible for generating convection
in that area yesterday. The high will move slightly west today,
centering itself over the state, and as it does so, that disturbance
will rotate clockwise around the high and into eastern NM. This will
also send a weak backdoor cold front southwestward through the plains
Friday. Moisture will increase substantially behind the boundary,
and the shortwave will enhance lift and increase convective activity
into the weekend. PWAT values are forecast to be near to over an inch
across most of the forecast area on Friday with slightly lower PWATs
across the southeast plains and the Four Corners region. With the
high pressure centered over NM, storm motions will be slow and
erratic. This combined with deep moisture will likely result in
torrential rainfall, especially over the northeast. Burn scars, such
as the Ute Park burn area, will be especially vulnerable to flash
flooding. Outflow boundaries will play a big part in new storm
development and propagation.
As the high stays in place over the state this weekend, drier air
will begin to work its way around the high and into eastern NM. This
will reduce storm chances across the eastern third of the state
Saturday and especially Sunday. Scattered to numerous showers and
storms will stay in the forecast though for areas along and west of
the central mountain chain as the moisture continues to be recycled.
Storm motions will continue to be slow, and flash flooding will
remain a significant concern through the weekend.
The GFS and ECMWF have come into better agreement with shifting the
upper high to our west into AZ early next week. However, there are
differences between the two as to storm coverage. The GFS continues
to be the more enthusiastic model and has a lot more QPF and storm
coverage than the ECMWF. Regardless, enough moisture will stay in
place to keep precipitation chances in the forecast through the first
half of the week with the high terrain being the usual favored
areas. One of the more interesting features to note in the models
late next week is a strong low pressure system approaching the
Pacific NW coast by late Wednesday/early Thursday. Both models depict
this feature which pushes the upper high back to our east. This
placement of the high would draw Gulf moisture into western NM which,
in turn, generates more convection late next week. However, the
current run of the ECMWF has a secondary low farther south near the
SoCal border at the same time. This feature helps pull in even more
moisture into western NM. If this pans out, it would certainly help
our precipitation chances.
15
&&
.FIRE WEATHER...
Upper high center to migrate back from Texas into New Mexico during
the next 24 hours. This will allow storms to drift off the Sangre de
Cristo mountains into northeast New Mexico as well as for surface
fronts to enhance convection over northeast New Mexico which then
propagate into the east central and southeast plains during the
evening/overnight hours. Low level moisture will be enhanced into
central and western New Mexico on an east to west flow Saturday and
Sunday. Slow and erratic movement of showers and storms will lead to
potential for locally heavy rain and flooding today through the
weekend. The upper high center will attempt to drift back to the
east of New Mexico mid to late next week, possibly leading to a
better defined monsoon plume over western and northern New Mexico.
Overnight humidity recoveries through next week will be good to
excellent. The proximity of the upper high center will result in
some localized fair to poor ventilation rates over the west and
north today and Saturday, and from the Continental Divide to the
central mountain chain Sunday. Areas of fair to poor rates will
persist through much of next week.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for the following
zones... NMZ515-528.
&&
Hazardous weather outlook, Aug 2, 2:19 AM MST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
319 AM MDT Fri Aug 2 2019
NMZ501>540-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
319 AM MDT Fri Aug 2 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected across
the area today, and some will be capable of producing heavy rainfall.
Northeast New Mexico will be especially favored for localized heavy
rainfall and flash flooding through the evening. Burn areas, such as
the Ute Park burn scar, will be the most vulnerable to flash flooding
due to slow storm motions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to numerous showers and storms will favor central and
western New Mexico this weekend and through early next week where
locally heavy rainfall is possible. Localized areas of flash
flooding may occur Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
15
In the hours before
Special weather statement, Aug 2, 1:15 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
215 PM MDT Fri Aug 2 2019
NMZ505-022045-
West Central Plateau-
215 PM MDT Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCKINLEY COUNTY
UNTIL 245 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Rock, or near Zuni Pueblo. This storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Zuni Pueblo, Black Rock and Chi Chil Tah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3519 10867 3502 10870 3499 10895 3528 10891
TIME...MOT...LOC 2015Z 097DEG 3KT 3511 10876
24
Special weather statement, Aug 2, 1:52 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT Fri Aug 2 2019
NMZ506-508-022115-
Southwest Mountains-West Central Mountains-
252 PM MDT Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIBOLA AND
NORTHEASTERN CATRON COUNTIES UNTIL 315 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pietown, or 26 miles northwest of Datil, moving
east at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pietown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3420 10812 3447 10845 3463 10822 3430 10791
TIME...MOT...LOC 2052Z 253DEG 5KT 3439 10819
24
Special weather statement, Aug 2, 2:27 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
327 PM MDT Fri Aug 2 2019
NMZ530-022145-
Union County-
327 PM MDT Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
345 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton Lake State Park, or near Clayton, moving southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be likely with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.
Locations impacted include...
Clayton and Clayton Lake State Park.
&&
LAT...LON 3650 10304 3645 10304 3633 10329 3658 10341
3667 10322 3650 10303
TIME...MOT...LOC 2126Z 328DEG 11KT 3653 10326
GuyerSpecial weather statement, Aug 2, 2:34 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
334 PM MDT Fri Aug 2 2019
NMZ519-521-022200-
Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro
Area-
334 PM MDT Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND
BERNALILLO COUNTIES UNTIL 400 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm over
Coronado State Monument, or over Bernalillo, moving southeast at 10
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Northern Albuquerque, northeastern Rio Rancho, Corrales, Bernalillo,
Enchanted Hills, Coronado State Monument, Sandia Pueblo, Santa Ana
Pueblo, Algodones and North Valley.
This includes Interstate 25 between Mile Markers 233 and 247.
&&
LAT...LON 3529 10638 3527 10638 3526 10635 3525 10634
3525 10635 3517 10660 3536 10663 3540 10649
TIME...MOT...LOC 2133Z 330DEG 10KT 3533 10654
24Thunderstorm Wind, Union
- When
- August 2, 2:46 PM MST to 2:50 PM MST
- Where
- Union County, 0.89 mi NE of (Cao)clayton Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.460, -103.140
A wet microburst produced a peak wind gust up to 59 mph at the Clayton airport.
Thunderstorm Wind, Santa Fe
- When
- August 2, 5:22 PM MST to 5:24 PM MST
- Where
- Santa Fe County, Stanley
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.150, -105.980
A wet microburst produced a peak wind gust up to 61 mph at Stanley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 6, 201921 deaths · 20 events
- Rip Current in Oregon, August 2, 20191 death · 1 event
- Flash Flooding and Hail in Nebraska, August 2, 2019$3.5 million · 1.75 in hail · 6 events
- Excessive Heat in California, August 2 to 6, 2019$1.5 million · 3 events
- Flash Flood and Flood in South Dakota, August 2 to 3, 2019$1.0 million · 3 events
- Flooding in South Dakota, August 2, 2019$37,000 · 5 events
- Hail and Damaging Winds in Michigan, August 2 to 5, 2019$26,000 · 1 in hail · 9 events
- Damaging Winds in Pennsylvania, August 2, 2019$16,000 · 52 kt wind · 5 events
- Flash Flooding and Flood in Pennsylvania, August 2, 2019$4,000 · 1 in hail · 14 events
- Lightning Strike in Florida, August 2, 20191 injured · 1 event
- Coastal Flood and High Surf in Alaska, August 2 to 4, 20195 events
- Flash Flooding and Hail in Arizona, August 2 to 3, 20191 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833039, 833040.